E-ISSN 2636-834X
 

Case Report 


Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki.

Abstract
Valproic acid (VPA) is used as a mood stabilizer in the treatment of bipolar disorder and is commonly associated with central nervous system side effects. The most common side effect is tremor due to dose, while Parkinsonism is a less common side effect. Among psychiatric patients, there are few reports of recurrent Parkinsonism attributed to VPA. However, in the literature, especially among neurological patients, VPA is one of the main important causes of Parkinsonism. Furthermore, the relationship between VPA treatment dose and Parkinsonism symptom severity is uncertain.
72-year-old male patient has been followed up for 30 years with a diagnosis of bipolar disorder and has been receiving a treatment of VPA. After VPA treatment was started, complaints of impairment in speech, walking with small steps, slowed movements and imbalance which had gradually increased, started within the last 10 years. The patient was admitted to the clinic and assessed for secondary parkinsonism. VPA treatment of the patient was stopped since he was thought to have secondary Parkinsonism associated with medication. 4 days after the VPA medication was stopped, it was seen that there was a decrease in the bent forward posture and regression in dysphagia and the patient was seen to walk alone without any support.
Based on this case, it can be put forward that addressing psychiatry patients who have a long-term use of VPA in terms of Parkinsonism symptoms can be significant in terms of not overlooking this side effect that can disrupt the quality of life and also in terms of early diagnosis and treatment.

Key words: Valproic acid, parkinsonism, bipolar disorder, mood stabilizer, adverse effect, elderly.


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Demet Sağlam Aykut
Articles by Gizem Aral
Articles by Ahmet Tiryaki
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. PBS. 2018; 8(4): -. doi:10.5455/PBS.20180515015339


Web Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. https://www.pbsciences.org/?mno=299144 [Access: March 28, 2023]. doi:10.5455/PBS.20180515015339


AMA (American Medical Association) Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. PBS. 2018; 8(4): -. doi:10.5455/PBS.20180515015339



Vancouver/ICMJE Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. PBS. (2018), [cited March 28, 2023]; 8(4): -. doi:10.5455/PBS.20180515015339



Harvard Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki (2018) Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. PBS, 8 (4), -. doi:10.5455/PBS.20180515015339



Turabian Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. 2018. Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. Psychiatry and Behavioral Sciences, 8 (4), -. doi:10.5455/PBS.20180515015339



Chicago Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. "Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review." Psychiatry and Behavioral Sciences 8 (2018), -. doi:10.5455/PBS.20180515015339



MLA (The Modern Language Association) Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki. "Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review." Psychiatry and Behavioral Sciences 8.4 (2018), -. Print. doi:10.5455/PBS.20180515015339



APA (American Psychological Association) Style

Demet Sağlam Aykut, Gizem Aral, Ahmet Tiryaki (2018) Parkinsonism Due to the Use of Long-Term High-Dose Valproic Acid in an Elderly Patient with Mania Syndrome: A Case Report and Literatüre Review. Psychiatry and Behavioral Sciences, 8 (4), -. doi:10.5455/PBS.20180515015339